Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 276, NWS North Platte, NE

July 7, 2008Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2008, 8:21 PM CDT for Lincoln County, Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 8:21 PM CDT (01:21 UTC)
Expired
Jul 7, 2008, 9:00 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 121 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 8:30 PM CDTTSTM WND GST 7012 Nw Wellfleet, NEA HOUSE ANTENNA WAS DAMAGED BY THE STRONG THUNDERSTORM WIND GUSTS AT THIS LOCATION. DAMAGE WAS ALSO REPORTED TO CORN CROP NEAR THIS LOCATION FROM HAIL AND STRONG WINDS.
Jul 7, 8:30 PM CDTNON-TSTM WND GST 7012 Nw Wellfleet, NEA HOUSE ANTENNA WAS DAMAGED BY THE STRONG THUNDERSTORM WIND GUSTS AT THIS LOCATION. DAMAGE WAS ALSO REPORTED TO CORN CROP NEAR THIS LOCATION FROM HAIL AND STRONG WINDS.
Jul 7, 8:35 PM CDTHAIL 0.8811 Nw Wellfleet, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 080122
SVRLBF
NEC111-080200-
/O.NEW.KLBF.SV.W.0276.080708T0121Z-080708T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 900 PM CDT

* AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTHWEST OF WELLFLEET...OR 18 MILES SOUTH OF NORTH PLATTE...
  AND MOVING SOUTHEAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELLFLEET BY 855 PM CDT...

LAT...LON 4101 10073 4070 10053 4070 10093 4098 10103
TIME...MOT...LOC 0121Z 334DEG 18KT 4087 10089

$$

TAYLOR
2 follow-up statements
000 
WWUS53 KLBF 080132
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT MON JUL 7 2008

NEC111-080200-
/O.CON.KLBF.SV.W.0276.000000T0000Z-080708T0200Z/
LINCOLN NE-
832 PM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL LINCOLN COUNTY...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 83 MILE MARKER 60...OR 21 MILES SOUTH OF NORTH
PLATTE...MOVING SOUTHEAST AT 27 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 83 MILE MARKER 60 BY 840 PM CDT...
  WELLFLEET BY 845 PM CDT...

LAT...LON 4101 10073 4070 10053 4070 10093 4098 10103
TIME...MOT...LOC 0132Z 321DEG 23KT 4082 10082

$$

TAYLOR
000 
WWUS53 KLBF 080144
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM CDT MON JUL 7 2008

NEC111-080200-
/O.CON.KLBF.SV.W.0276.000000T0000Z-080708T0200Z/
LINCOLN NE-
842 PM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL LINCOLN COUNTY...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 83 MILE MARKER 60...OR 17 MILES NORTHWEST OF
CURTIS...MOVING SOUTHEAST AT 28 MPH.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED 11 MILES NORTH OF 
WELLFLEET 
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED ABOUT 12 MILES NORTHWEST OF 
WELLFLEET WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4101 10073 4070 10053 4070 10093 4098 10103
TIME...MOT...LOC 0142Z 318DEG 24KT 4077 10075

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:09 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 7, 3:09 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT MON JUL 7 2008

.SYNOPSIS...

A FRONTAL BOUNDARY IS LOCATED OVER THE CENTRAL PLAINS /SITUATED
AT 19Z FROM KONL SOUTHWEST TO KIML/...WITH MARGINALLY STEEP MID
LVL LAPSE RATES AND A MOIST BOUNDARY LAYER AIRMASS RESIDING ALONG
THE FRONT. A THUNDERSTORM HAS FORMED ALONG THE BOUNDARY JUST NORTH
OF KONL...WITH ADDITIONAL DEVELOPMENT POSSIBLE SOUTHWEST ALONG THE
FRONT THROUGH THE LATE AFTERNOON...POSSIBLY AIDED BY THE APPROACH
OF SEVERAL MID/UPR LVL WAVES ALIGNED FROM THE DAKOTAS SOUTHWEST
INTO THE CENTRAL ROCKIES. THE FRONT IS FORECAST TO MOVE EAST AND
SOUTH OF THE REGION AS THE UPPER WAVE CONTINUES PROGRESSING
EAST...WITH SLIGHTLY COOLER AND LESS HUMID CONDITIONS SETTLING
INTO THE CENTRAL HIGH PLAINS WITHIN THE POST FRONTAL AIRMASS.

&&

.DISCUSSION...

WEAK HIGH PRESSURE IS FCST TO SAG SOUTH INTO NORTH CENTRAL NEBRASKA
BEHIND THE DEPARTING SFC FRONT THROUGH TUESDAY. THIS HIGH THEN
DRIFTS EAST INTO TUESDAY NIGHT...WITH EAST/SOUTHEAST SFC WINDS
DEVELOPING ACROSS MOST OF THE CWA. THIS PATTERN WILL FAVOR A
CONTINUATION OF SLIGHTLY BELOW NORMAL HIGH TEMPERATURES ON
TUESDAY. THE MID LVL AIRMASS REMAINS FAVORABLY COOL FOR THE
DEVELOPMENT OF MODERATELY STEEP LAPSE RATES BY TUESDAY AFTERNOON.
NAM AND GFS DEVELOP QPF OVER THE WESTERN HALF OF THE CWA AS A S/W
TROUGH OVER THE DAKOTAS PASSES ACROSS THE PLAINS /STORMS MAY BE
FOCUSED ALONG A SUBTLE SFC WAVE WHERE DESTABILIZATION AND LOW LVL
CONVERGENCE BECOME MAXIMIZED/...THUS FOCUSED SHOWERS/THUNDERSTORMS
MAINLY SOUTH OF A RUSHVILLE TO BROKEN BOW LINE WHERE FCST
SOUNDINGS DEPICT THE BEST THERMODYNAMIC ENVIRONMENT SUPPORTIVE OF
THUNDERSTORMS WILL EXIST.

UPR TROUGHS CONSOLIDATE OVER THE GRT LAKES REGION ON WEDNESDAY...AND
THEN EXIT EAST WHILE MID LVL HEIGHTS RISE SLIGHTLY OVER THE GREAT
PLAINS. THE WEST/NORTHWEST UPR LVL FLOW APPEARS TO RESULT IN THE
DEVELOPMENT OF A LEE TROUGH...WITH A TRANSITION TO SOUTHERLY LOW
LVL FLOW ACROSS THE CWA BY WEDNESDAY AFTERNOON. TEMPERATURES
RESPOND UPWARDS...TRENDING BACK TOWARD MORE NORMAL DAYTIME HIGHS.
DURING WEDNESDAY NIGHT...850-700MB SOUTHWESTERLY FLOW STRENGTHENS
ACROSS THE REGION AS A MIGRATORY DISTURBANCE MOVES ACROSS SOUTHERN
MANITOBA/ONTARIO. THIS INCREASING LOW LVL FLOW FOCUSES WAA OVER
OUR NORTHEASTERN COUNTIES...WHICH COINCIDES WITH THE ADVECTION OF
AN EML EAST ACROSS NORTHERN NEBRASKA. THEREFORE INTRODUCED POPS
OVER THE NORTHEASTERN QUARTER OF THE CWA. SFC LOW PRESSURE IS THEN
FCST TO DEVELOP ON THURSDAY OVER THE NORTHERN HIGH PLAINS AHEAD OF
A S/W TROUGH /WHICH IS CURRENTLY LOCATED OVER THE GULF OF ALASKA
PER LATEST WV IMAGERY/. THIS WILL FAVOR STRENGTHENING SOUTHERLY
FLOW ACROSS THE CENTRAL HIGH PLAINS AND WARMER DAYTIME HIGHS /LWR
TO MID 90S/. AS THE UPR WAVE MOVES ACROSS THE NORTHERN PLAINS ON
FRIDAY...THE SFC FRONT IS FCST TO ADVANCE SOUTHEAST TOWARD THE
CWA...WITH SOUTH/SOUTHWESTERLY FLOW CONTINUING ACROSS THE
REGION...FAVORING HOT TEMPERATURES ONCE AGAIN. MID LVL
TEMPERATURES WILL BECOME VERY WARM...AND THIS FAVORS A STRONG CAP
TO THUNDERSTORM DEVELOPMENT ALONG THE APPROACHING SFC FRONT FRIDAY
AFTERNOON/NIGHT...THUS KEPT FCST DRY.

THE ECMWF AND GFS ENSEMBLE MEAN ARE IN AGREEMENT WITH SLIDING THE
SFC FRONT SLIGHTLY SOUTH AND EAST OF THE CWA ON SATURDAY...WITH
EASTERLY COMPONENT TO THE SFC FLOW FAVORING MUCH COOLER DAYTIME
HIGHS. MOIST UPSLOPE FLOW WILL RESIDE ACROSS THE CWA...AND LOW LVL
WAA OCCURRING NORTH OF THE BOUNDARY OVER KANSAS COMBINED WITH
STEEP MID LVL LAPSE RATES WARRANTS AN INTRODUCTION OF POPS FOR
SATURDAY AFTERNOON. A LOW LVL JET THEN STRENGTHENS SATURDAY
NIGHT...AND THIS WOULD POTENTIALLY FAVOR AN INCREASE IN
THUNDERSTORM COVERAGE. PREVIOUS FCST HANDLES THIS WELL...SO ONLY
MADE MINOR ADJUSTMENTS. THE CWA THEN BECOMES SANDWICHED BETWEEN AN
AREA OF HIGH PRESSURE TO THE NORTH/NORTHEAST...AND LOW PRESSURE
OVER THE SOUTHERN HIGH PLAINS. THIS ALLOWS MOIST UPSLOPE FLOW TO
PERSIST INTO SUNDAY AFTERNOON ACROSS THE CWA. GIVEN THE PRESENCE
OF THIS SYNOPTIC PATTERN...WILL CONTINUE POPS INTO SUNDAY
AFTERNOON/NIGHT.

&&

.AVIATION...

VFR CONDITIONS EXPECTED THE NEXT 24 HOURS AT KVTN...AS COLD FRONT
ALREADY PASSED THROUGH THE TERMINAL. SCATTERED THUNDERSTORMS
EXPECTED TO FIRE ALONG/AHEAD OF THE COLD FRONT THIS EVENING...AND
HAVE THE POTENTIAL TO MOVE ACROSS THE KLBF TERMINAL. ONLY A BROKEN
LINE OF STORMS EXPECTED ALONG THE FRONT...THUS HAVE -SHRA WITH CB
ATTACHED TO CLOUDS ATTM. WILL MONITOR HOW THE STORMS DEVELOP AND
WILL AMEND TAF IF NEEDED ONCE CONFIDENCE IS HIGHER THAT TERMINAL
AREA WILL SEE IMPACT OF STORMS. ANY STORMS WILL HAVE THE POTENTIAL
TO REDUCE CONDITIONS TO MVFR WITH CIGS AND/OR VSBY. HEAVY RAIN MAY
BRIEFLY REDUCE VSBY TO IFR CONDITIONS. ONCE FRONT PASSES THROUGH THE
KLBF TERMINAL...CLEARING SKIES ARE EXPECTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MASEK/GARNER
Hazardous weather outlook, Jul 7, 3:32 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT MON JUL 7 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-082045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT MON JUL 7 2008 /232 PM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT THIS
EVENING ALONG AND AHEAD OF A COLD FRONT MOVING ACROSS THE REGION.
THE MAIN AREA OF CONCERN WILL BE TO THE EAST OF A LINE FROM
AINSWORTH TO NORTH PLATTE. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ON TUESDAY AND WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS
DURING THE LATE AFTERNOON AND EVENING HOURS AS A SERIES OF WEAK
WAVES MOVE ACROSS THE STATE. AT THIS TIME THE THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. AFTER A BRIEF BREAK IN
THUNDERSTORM ACTIVITY...THE NEXT FRONTAL SYSTEM AND THUNDERSTORM
CHANCES CAN BE EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...EAST OF A LINE
FROM AINSWORTH TO NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:52 PM CDTSevere Thunderstorm WarningLBFLincoln23 min
Jul 7, 8:59 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln46 min
Jul 7, 9:24 PM CDTSevere Thunderstorm WarningLBFChase, Hayes36 min
Jul 8, 5:44 PM CDTSevere Thunderstorm WarningLBFSheridan46 min
Jul 8, 6:37 PM CDTSevere Thunderstorm WarningLBFSheridan38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.